Aa
A
A
A
Close
Addiction: Substance Abuse Community
32k Members
Avatar universal

Possible drug interactions for Methadone

I was severely injured at work over 2 years ago.  I have been taking Paxil for depression and was also recently switched from morphine to Methadone for pain treatment.  I read on the Internet that Paxil (or any SSRI drug) can cause a spike in blood pressure and possibly a stroke when mixed with Methadone.  My doctor is now recommending Effexor in place of Paxil.  Isn't Effexor also an SSRI? and to your knowledge, does it pose significant risk(s) when taken with Methadone?  If so, is there an anti-depressant that can be safely used with Methadone?
100 Responses
Avatar universal
I'm afraid I have no medical info to help you with (doc dan, if you're out there, please help this guy!). But I can observe, if I were getting enough methadone to control pain, I can't imagine being depressed. I just can't quite see it. Perhaps it wouldn't hurt to try going off the anti-depressants entirely for a week or so and seeing how you feel. Effexor is an SSRI, like Paxil. You can compare the two by going to:
www.rxlist.com
You will get access to all the manufacturer's info, the same stuff they send to the doctors. That may shed some light on the subject for you.
It's just that I can't imagine feeling anything but happy on a pain-killing dosage of methadone! Perhaps if you can get in any aerobic type exercise, like stair climbing, fast walking, swimming, bicycling, jogging -- these will all improve your mood, and that's not just a seat of the pants guess -- any doctor will tell you aerobic exercise is a highly effective mood elevator. Perhaps your answer is to find an alternative to SSRIs period.

P.S I mentioned "doc dan." He's a college-trained councelor at a methadone clinic. His e-mail address is "***@****." He's quite knowledgeable about methadone and all related material. You can trust him to give you solid, professional-quality answers that will be better than the doctor, if you can even get him to reply. Write Doc Dan. He'll help you, maximus. He's a good man who's dedicated his life to doing some good for society in this arena. You can rust what he tells you. Good luck.
Avatar universal
I appreciate the enclosed e-mail address and your taking the time to respond to my question--I will try "Doc Dan"; however, I was completely disgusted with other parts of your response. I am not sure exactly who you are or what your qualifications are, but your response, "if you're getting enough methadone to control pain, I can't imagine being depressed" is quite uneducated, insensitive and way off the mark.  I can assure you it is quite possible to be both clinically depressed and on methadone and yes, I have recently gone off all anti-depressants for a 2 week period with no success.  I would give anything gladly to to be involved in an exercise program (yes, I know the incredible benefits of exercise for depression!) but, DUH, I also mentioned that I was seriously injured at work.  I have four different levels of injury now in my back and am not able to exercise.  Over the past two years I have undergone pain management, physical therapy, facet blocks, epidurals, and even an implanted morphine pump with no help.  I am now facing an extensive surgery with a fusion that will cover the entire lumbar region of my back.  Methadone is the first thing I have been given that has actually given me any pain relief.  I am a hard worker, (formerly  80 hours a week), formerly very active person and have never suffered from depression in my life.  Last fall, I began suffering from severe depression, suicidal thoughts and paranoia. I would gladly ditch the SSRI's but am finding them quite necessary at the time.  I don't believe sanity OR pain relief should have to be a choice, I just would like to make sure I am being as safe as possible with my meds.  Whoever the hell you are, you might pay attention more closely to the details of a question and also not discount what a person tells you by saying, I can't imagine being depressed and on methadone.  Get a grip, *******.
Avatar universal
No need to be so defensive, friend. People are just trying to help with your problem. I realise depression accompanies pain.
In most cases if you remove the depression pain relief will follow.                                                           Methadone is being used as an antidepressant in some indiviuals that do not respond to traditional treatments. There is some research that indicates NARIs help depression that accompanies chronic pain.                                                              Methadone has a tendency to lower blood pressure in certain individuals. So it is essential to monitor blood pressure youself while on methadone.  Good Luck!
Dan..
Avatar universal
We don't appreciate remarks and name-calling such as your's here. You are the *******, Maximus.  ******* Maximus shall be the name that most suits you and your condition.  J.B.
Avatar universal
Ditto to J.B.'s response. Why don't YOU get a GRIP!!!!!!!!!!
Mean spiteful attitudes will get you no sympathy here..
I will pray for you,
Wizard
Avatar universal
I'll tell you what, gentleman, since I don't seem to have pleased anyone on the forum today, I've been thinking of retiring from participating on the forum anyway and maximus has given me all the motivation I need to bid you all farewell. Goodbye and good luck.
In the future, consider me gone.

Thomas
Have an Answer?
Top Addiction Answerers
495284 tn?1333897642
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.